Woman taking pain killers and thinking about her hearing.

You may not recognize that there are risks associated with aspirin, ibuprofen, and other over-the-counter pain relievers according to new studies.

You’ll want to consider the risks to your hearing that many over-the-counter and prescription pain medication carry before you decide to use them. Younger men, surprisingly, could carry a higher risk factor.

Pain Killers And Hearing Loss – What The Research Says

A comprehensive, 30-year collaborative study was carried out involving researchers from esteemed universities such as Harvard, Brigham Young, and Vanderbilt. A bi-yearly survey was sent to 27,000 participants between the age of 40 and 74 which included health and lifestyle questions.

Because the survey was so broad, researchers were unsure of what they would find. But the data revealed that over-the-counter pain relievers and loss of hearing had a strong correlation.

They also came to a more surprising conclusion. Men who are under the age of 50 who regularly use acetaminophen were almost twice as likely to have hearing loss. Those who frequently used aspirin had a 50% chance of suffering from hearing loss. And those who used NSAIDs (ibuprofen, naproxen) had a 61% chance of developing lasting hearing loss.

Another unexpected thing that was discovered was that high doses used occasionally were not as harmful for your hearing as low doses taken regularly.

It’s important to mention this correlation, but it doesn’t definitively demonstrate whether the pain relievers actually caused the hearing loss. More studies are required to prove causation. But these discoveries are persuasive enough that we should think about how we’re using pain relievers.

Present Theories About The Connection Between Hearing Loss And Pain Relievers

Experts have numerous conceivable theories as to why pain relievers could cause hearing damage.

Your nerves communicate the feeling of pain to your brain. Over-the-counter pain relievers work by reducing the flow of blood to particular nerves. You then feel decreased pain as the regular pain signals are impeded.

There might also be a decrease of blood flow to the inner ear according to researchers. This blood carries vital nutrients and oxygen. Cells will die from undernourishment if this blood flow is reduced for prolonged periods.

Acetaminophen, which showed the most significant connection, may also lessen the production of a particular protein that helps shield the inner ear from loud noises.

Is There Anything That Can be Done?

Probably the most significant point to consider is that men under 50 were more likely to suffer hearing impairment from pain relievers. This is a solemn reminder that hearing loss can occur at any age. But as you age, if you take the right steps you will have a better chance of maintaining your hearing.

While it’s significant to note that taking these pain relievers can have some negative consequences, that doesn’t mean you have to entirely stop using them. Use pain medication only when you absolutely need to and when using prescription medication, only as prescribed.

Seek out other pain relief possibilities, including light exercise. You should also reduce the consumption of inflammation-causing foods and boost Omega-3 fat in your diet. These practices have been shown to naturally lessen pain and inflammation while enhancing blood flow.

And finally, make an appointment with us for a hearing test. Don’t forget, hearing tests are for people of all ages. The best time to begin speaking with us about preventing additional hearing loss is when you under 50.

Call Today to Set Up an Appointment

Call or text for a no-obligation evaluation.

Schedule Now

Call us today.

Schedule Now